Hail, Putnam
- When
- March 14, 11:56 AM CST
- Where
- Putnam County, Cookeville
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 36.170, -85.500
A Twitter video showed hail up to nickel size fell in Cookeville.
Scattered showers and thunderstorms affected mainly eastern Middle Tennessee during the afternoon hours on March 14. One report of hail was received in Putnam County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Scattered showers and thunderstorms affected mainly eastern Middle Tennessee during the afternoon hours on March 14. One report of hail was received in Putnam County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 14, 11:20 AM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1220 PM CDT MON MAR 14 2016 .UPDATE... FOR 18Z AVIATION DISCUSSION. && .SHORT TERM... .SHORT TERM... (TODAY THRU WED NT) A FAIRLY LARGE AREA OF SHOWER AND TSTM ACTIVITY IS CURRENTLY POISED TO MOVE ACROSS THE TN RIVER. THE ASSOCIATED SHORTWAVE IS LOCATED JUST UPSTREAM. THE AXIS SHOULD TRAVERSE THE MID STATE AND REACH FAR EASTERN TN BY THIS EVENING. THE STRENGTH OF THE SHORTWAVE WILL DECREASE AS IT MOVES EASTWARD AND MORPHS INTO AN OPEN WAVE. SO FOR TODAY...WILL INCLUDE LIKELY TO CATEGORICAL POPS. TSTMS ARE NOT NUMEROUS BUT ARE FAIRLY WELL SPACED WITH DESCENT COVERAGE. LOOK FOR QPF TOTALS FOR TODAY TO BE ABOUT ONE QUARTER TO ONE THIRD OF AN INCH. CLOUDS WILL DECREASE TONIGHT BUT IT WILL STILL BE RATHER MILD FOR MID MARCH. EARLIER MODEL RUNS SHOWED THE DEVELOPMENT OF SOME TROUGHING OVER THE EASTERN U.S.. HOWEVER...THE UPPER TROUGHING WILL STAY CONFINED TO THE NORTHERN TIER AND WILL ELONGATE WEST TO EAST. THUS...A RATHER MILD PATTERN IS IN STORE FOR THE DEEP AND MID SOUTH. WITH SOME WEAK RIDGING IN PLACE...TEMPS WILL REACH NEAR 80 DEGREES UNDER MOSTLY SUNNY/PARTLY CLOUDY SKIES ON TUESDAY. A FAST MOVING...BUT HIGHLY MOISTURE STARVED FRONTAL BOUNDARY WILL PUSH ACROSS OUR AREA ON TUESDAY NIGHT. THERE IS SOME INSTABILITY TUESDAY AFTERNOON...BUT AGAIN...GIVEN THE LIMITED MOISTURE...WILL OPT TO INCLUDE ONLY A 20 PERCENT CHANCE OF CONVECTION FOR TUES EVE. WEDNESDAY WILL FEATURE A CONTINUATION OF MILD TEMPS...ALTHOUGH A GOOD 10 DEGREES OR SO COOLER THAN TUES AFTERNOON. SOME GULF MOISTURE MAY MAKE A RUN AT US BEGINNING ON WED NT. LOW POPS WILL BE NEEDED FOR THAT TIME PERIOD. .LONG TERM... (THU THRU SUN) THU WILL BE DRY AND CONTINUED SEASONABLY WARM WITH HIGHS MAINLY IN THE UPPER 60S...MID 60S PLATEAU AS SFC RIDGING INFLUENCES FROM THE NRN ROCKIES BEGIN TO BUILD INTO THE MID STATE REGION. DESPITE THESE SFC RIDGING INFLUENCES CONTINUING TO BUILD INTO THE AREA AS FRI PROGRESSES...A MORE ZONAL FLOW PATTERN ALOFT WILL SUPPORT PASSAGES OF WEAK DISTURBANCES IN UPPER LEVEL FLOW RESULTING IN ISO TO SCT LIGHT SHWRS MOVING ACROSS THE MID STATE FRI INTO FRI NIGHT AS MILD HIGH AND LOW TEMPS CONTINUE. AS A SFC FRONTAL SYSTEM DEVELOPS ACROSS THE SE U.S. AND PUSHES NEWD INTO THE MID ATLANTIC REGION BY SUN MORNING...AND AS AN UPPER LEVEL LOW PRESSURE SYSTEM DEVELOPS AND MOVES ACROSS THE SOUTHERN GREAT LAKES REGION WITHIN A RATHER BROAD UPPER LEVEL TROUGHING PATTERN OF WHICH INFLUENCES ARE EXPECTED TO STRETCH SOUTHWARD INTO OUR REGION...SWINGING AT LEAST A WEAK SHORTWAVE DISTURBANCE ACROSS OUR NECK OF THE WOODS...ENOUGH INSTABILITY IS EXPECTED TO BE PRESENT TO SUPPORT DEVELOPMENT OF ISO TSTMS WITH AN AREA OF SCATTERED TO NUMEROUS LIGHT SHWRS. TEMPS WILL FINALLY COOL TO AROUND SEASONAL NORMAL VALUES OR EVEN A FEW DEGREES COOLER BY SAT. AS UPPER LEVEL TROUGHING INFLUENCES CONTINUE ALONG WITH EMBEDDED WEEK SHORTWAVE PASSAGES ACROSS THE AREA AS SUN PROGRESSES...A CHANCE OF LIGHT SHWRS WILL CONTINUE ACROSS THE MID STATE THRU SUN AFTERNOON...WITH THE COOLING TREND ALSO CONTINUING AS HIGHS ARE EXPECTED TO BE MAINLY IN THE MID TO UPPER 50S. TAKING A PREVIEW LOOK AT SUN NIGHT AND INTO THE FIRST PART OF NEXT WORK WEEK...A SLIGHT CHANCE OF A RAIN/SNOW MIXTURE UPPER CUMBERLAND PLATEAU LATE SUN NIGHT IS ANTICIPATED. OTHERWISE...DRY CONDITIONS ARE EXPECTED ACROSS THE MID STATE REGION INTO THE FIRST PART OF NEXT WORK WEEK AS YET ANOTHER ROCKIES BASED HIGH PRESSURE SYSTEM BUILDS INTO THE AREA. TEMPS ARE ANTICIPATED TO BE AROUND SEASONAL NORMAL VALUES DURING THIS PERIOD ALSO. && .AVIATION... 18Z TAF DISCUSSION. BNA/CKV/CSV...SURFACE BOUNDARY/UPPER TROUGH MOVING ACROSS MIDDLE TENNESSEE TODAY. RAIN CHANCES HAVE DIMINISHED CONSIDERABLY AT CKV & BNA BUT ACTIVE CONVECTION IS OCCURRING EAST OF NASHVILLE AND STILL INTENSIFYING, SO TS ARE POSSIBLE AT CSV THIS AFTERNOON. WINDS WILL DIMINISH AFTER 00Z, WITH LIGHT FOG POSSIBLE IN SOME AREAS & MVFR CIGS AT CSV OVERNIGHT. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM/AVIATION........08 LONG TERM..................19
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 501 AM CDT MON MAR 14 2016 TNZ005>011-023>034-056>066-075-077>080-093>095-151000- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 501 AM CDT MON MAR 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT DURING THE AFTERNOON HOURS ACROSS THE UPPER CUMBERLAND REGION SOME STRONG THUNDERSTORMS MAY OCCUR. MAIN CONCERNS WITH ANY STRONG THUNDERSTORMS THAT DO OCCUR WILL BE STRONG WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE UPPER CUMBERLAND PLATEAU REGION THIS AFTERNOON. 31
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1204 PM CDT MON MAR 14 2016 TNZ009>011-030>033-063>065-141745- PUTNAM TN-CANNON TN-DE KALB TN-MACON TN-SMITH TN-OVERTON TN-WHITE TN- JACKSON TN-PICKETT TN-CLAY TN- 1204 PM CDT MON MAR 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CLAY...NORTHEASTERN CANNON... NORTHWESTERN PICKETT...WESTERN OVERTON...EASTERN SMITH...JACKSON...DE KALB...PUTNAM...SOUTHEASTERN MACON AND NORTHWESTERN WHITE COUNTIES UNTIL 1245 PM CDT... AT 1203 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF TOMPKINSVILLE TO 8 MILES NORTHEAST OF WOODBURY...AND MOVING EAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... COOKEVILLE...SPARTA...SMITHVILLE...LIVINGSTON...CELINA...GAINESBORO... ALGOOD...BAXTER...GORDONSVILLE...HICKMAN...DOWELLTOWN...LIBERTY... GRANVILLE...RICKMAN...EDGAR EVANS STATE PARK...BURGESS FALLS STATE PARK... STANDING STONE STATE PARK...WHITLEYVILLE...HAMPTONS CROSSROADS AND MOSS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3662 8522 3591 8546 3585 8605 3662 8580 TIME...MOT...LOC 1703Z 255DEG 25KT 3662 8577 3593 8600 ROSE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1242 PM CDT MON MAR 14 2016
TNZ010-011-031>033-065-141830-
PUTNAM TN-OVERTON TN-WHITE TN-JACKSON TN-PICKETT TN-CLAY TN-
1242 PM CDT MON MAR 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY...WESTERN PICKETT...
OVERTON...SOUTHEASTERN JACKSON...CENTRAL PUTNAM AND NORTHWESTERN
WHITE COUNTIES UNTIL 130 PM CDT...
AT 1242 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CELINA TO NEAR
BAXTER...AND MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COOKEVILLE...LIVINGSTON...BYRDSTOWN...ALGOOD...MONTEREY...RICKMAN...DALE
HOLLOW LAKE...BAKERS CROSSROADS...BURGESS FALLS STATE PARK...STANDING
STONE STATE PARK AND HAMPTONS CROSSROADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3662 8507 3611 8521 3610 8525 3605 8525
3600 8562 3662 8546
TIME...MOT...LOC 1742Z 251DEG 23KT 3662 8545 3610 8558
ROSEThe Nashville radar (KOHX), 96 km away, was scanning. The volume nearest the first event began at 17:54 UTC.
1 hail. Local standard time, as filed.
A Twitter video showed hail up to nickel size fell in Cookeville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623395.